Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 375, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 27, 2019, 8:24 PM CDT for 4 counties in Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2019, 8:24 PM CDT (01:24 UTC)
- Expired
- Sep 27, 2019, 9:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Ellsworth County, KS, McPherson County, KS, Rice County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 6:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2300 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 6:27 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 27, 6:27 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 627 PM CDT Fri Sep 27 2019 .SYNOPSIS... Issued at 348 PM CDT Fri Sep 27 2019 An active pattern is in store for a large portion of the Great Plains through next week, with multiple opportunities for showers and thunderstorms, including some severe weather and flooding concerns. Above to well above normal temperatures over the weekend may eventually transition to cooler temperatures by the end of next week. && .SHORT TERM...(This evening through Sunday night) Issued at 348 PM CDT Fri Sep 27 2019 This afternoon, a cold front stretches SW to NE across Kansas. The western end of that front is slowing down some ahead of a shortwave that is beginning to lift out of the Four Corners region. Short term model guidance differs on the convective evolution through tonight, but the latest thinking is that a weak SFC low may develop along the front in the vicinity of the OK/KS border (near or south of Wichita). At the same time, the left exit region of an 80kt upper level jet will lift out of the SW US and overspread the Central Plains through tonight (ahead of the shortwave in that area). Increasing low-level convergence near the SFC low/frontal boundary combined with some added large-scale ascent may be just enough to help initiate isolated to widely-scattered convection by this evening across south-central Kansas, especially as inhibition weakens in a narrow corridor along the front. Visible satellite as of 315pm shows increasing cumulus developing along the OK/KS border SW of Wichita and this likely signifies weakening inhibition and increasing convergence. While that doesn't guarantee initiation will occur, that area will be our initial area of concern. Modest flow aloft over the area this afternoon will support effective shear of 40-50kt which will be more than adequate for organized, severe convection, including supercells. In addition, low-level moistening beneath steep mid level lapse rates and very warm temps will allow MLCAPE of around 3000 j/kg to be realized. These parameters will support the threat of large hail and damaging wind gusts. Of note, the shear/instability combo combined with good veering aloft certainly supports the potential of rotating updrafts. Any such sustained updraft could support 2" or larger hail. Steep low-level lapse rates and DCAPE around 1500 j/kg also supports wind gusts potentially up to 70 mph. Again, the takeaway here is that initiation is somewhat conditional, but any storm that forms could quickly become severe. With time, the frontal boundary will stall as WAA increases ahead of the SW US shortwave. The exact location of the boundary may tend to be augmented by how storms evolve through this evening. With time, convection should grow upscale north of the frontal boundary, with the threat of thunderstorms and severe weather shifting towards northeast Kansas. As the SW US shortwave approaches the Central Plains, another SFC low will likely develop along the front. Models differ on how far south the front will push tonight and this is important in where the threat of storms and severe weather will be on Saturday. The thinking is that north of the front, a WAA/almost overrunning type setup may allow an area of elevated showers/thunderstorms to be ongoing from late tonight into the day Saturday. Given this potential, temps were lowered some in that area as showers and a NE flow should tend to keep lower temps in place. Along and SE of the front, daytime heating combined with the shortwave moving through should allow another round of convection to develop. Instability and shear may tend to be a bit lower on Saturday compared to today, but given the uncertainties in the evolution of storms tonight/SAT AM, I certainly do not want to downplay the threat of strong/severe storms too much. Basically, the coverage of storms may be higher tomorrow, but the threat of severe weather potentially lower. Anomalously high PWats will favor very heavy rainfall and possible flooding tomorrow, especially SE KS where FFG values are lower. The frontal boundary should return well north of the area on Sunday in response to a broad and deep upper low/trough developing over the Central/Northern Rockies. Should clouds clear out, temperatures could end up noticeably higher than the current forecast. This would also support strong winds, with near-advisory level winds possible over central KS. Martin .LONG TERM...(Monday through Friday) Issued at 348 PM CDT Fri Sep 27 2019 Next week, the Central Plains will be sandwiched between deep trough over the WRN US and ridging over the Southeast US. In between these two features, deterministic and ensemble model guidance continues to suggest an anomalous plume of moisture will overspread the area. The potential exists for PWats to reach well into the 90th percentile. This combined with a frontal boundary sagging SE across the region could support an active period with widespread showers/storms and heavy rain/flooding (potentially both river and flash flooding). Stay tuned as we continue to refine the potential threat areas. Once the frontal boundary pushes through, gradually cooler air should begin to filter in, providing relief from the recent stretch of above to well above normal temps. Martin && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 627 PM CDT Fri Sep 27 2019 A cold front, currently located from P28 to KEWK to KTOP is making slow progress to the SE this evening across the forecast area. Expecting strong to severe SHRA/TSRA to develop along this front for the evening hours. So will go with VCTS for most of the southern KS taf sites for late this evening, including KICT/KHUT and eventually after 03z for KCNU. Expect a wind shift to the N-NW as the front pushes south, with this already occurring at the KRSL/KSLN and KGBD taf sites. In the post frontal airmass late this evening and tonight, expect some MVFR and eventually some IFR cigs to move into the area as well. This lower cloud deck will eventually cover most of the forecast area by early Sat morning, with MVFR and IFR cigs prevailing in most locations. Ketcham && .HYDROLOGY... Issued at 348 PM CDT Fri Sep 27 2019 While PWats/moisture content will be high over the weekend, flash flood guidance remains in the 3"+ range, which may tend to limit the threat of flash flooding. That said, should flash flooding occur through Saturday, it would likely be across southeast Kansas where FFG is lower due to the recent heavy rainfall. Potentially of greater concern is the potential for heavy rain and flooding next week as PWats will likely reach close to the 99th percentile for early October. Both river and flash flooding could be a concern then. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 81 69 84 / 30 70 50 20 Hutchinson 61 76 68 85 / 30 70 40 20 Newton 62 77 68 84 / 50 70 40 20 ElDorado 66 81 70 83 / 30 80 60 20 Winfield-KWLD 68 84 70 84 / 20 80 50 20 Russell 55 69 64 87 / 30 30 30 10 Great Bend 56 72 65 86 / 30 30 20 10 Salina 59 71 67 87 / 60 70 40 20 McPherson 60 74 67 85 / 50 70 40 20 Coffeyville 70 83 71 85 / 10 40 20 10 Chanute 68 81 70 84 / 30 60 50 10 Iola 68 81 70 84 / 40 60 60 10 Parsons-KPPF 69 82 71 84 / 20 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...RM SHORT TERM...RM LONG TERM...RM AVIATION...Ketcham HYDROLOGY...RM
Hazardous weather outlook, Sep 27, 6:38 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 638 PM CDT Fri Sep 27 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 638 PM CDT Fri Sep 27 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered thunderstorms may develop along and near the Kansas Turnpike through tonight, with the greatest chance expected northeast of Wichita. While it is unclear whether storms will even form, if they do, severe weather would likely occur. The primary threats will be hail up to 2 inches in diameter and wind gusts to 70 mph. Reference Severe Thunderstorm Watch 666 for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms may tend to be more widespread on Saturday, some of which could be strong to marginally severe. The best chance of seeing a severe thunderstorm looks to be across southern Kansas. The threat of flooding may increase some on Saturday as well, especially southeast Kansas. Multiple rounds of showers and thunderstorms are likely from Tuesday through Thursday next week, with an increased risk of very heavy rainfall and flooding. Strong to severe thunderstorms cannot be ruled out as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Martin
In the hours before
Special weather statement, Sep 27, 6:49 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
649 PM CDT Fri Sep 27 2019
KSZ050-051-280015-
Rice KS-McPherson KS-
649 PM CDT Fri Sep 27 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Rice County in central Kansas...
Western McPherson County in central Kansas...
* Until 715 PM CDT.
* At 645 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Little River, or 9 miles east
of Lyons...moving northeast at 35 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Mcpherson, Marquette, Little River, Windom and Mcpherson Airport.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3827 9765 3822 9812 3828 9824 3852 9797
3852 9792 3857 9792 3861 9787 3861 9781
TIME...MOT...LOC 2348Z 228DEG 31KT 3833 9804
BUTLERSpecial weather statement, Sep 27, 7:08 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
708 PM CDT Fri Sep 27 2019
KSZ051-067-068-280045-
Reno KS-McPherson KS-Harvey KS-
708 PM CDT Fri Sep 27 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Reno County in south central Kansas...
South central McPherson County in central Kansas...
Western Harvey County in south central Kansas...
* Until 745 PM CDT.
* At 707 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Burrton...moving northeast at
25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Newton, Halstead, Moundridge, Buhler and Burrton.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and central Kansas.
LAT...LON 3794 9774 3801 9789 3830 9761 3801 9736
3797 9753
TIME...MOT...LOC 0008Z 216DEG 24KT 3801 9777
BUTLERSpecial weather statement, Sep 27, 7:17 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Wichita KS 717 PM CDT Fri Sep 27 2019 KSZ048>051-280100- Ellsworth KS-Rice KS-McPherson KS-Saline KS- 717 PM CDT Fri Sep 27 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Ellsworth County in central Kansas... Northeastern Rice County in central Kansas... Northwestern McPherson County in central Kansas... Southern Saline County in central Kansas... * Until 800 PM CDT. * At 716 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles southwest of Marquette, or 15 miles west of Lindsborg...moving northeast at 50 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Salina, Lindsborg, Marquette, Little River, Assaria, Brookville, Smolan, Windom, Falun, Kanopolis Lake, Salina Airport and Kanopolis State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Kansas. LAT...LON 3836 9787 3835 9813 3887 9793 3887 9744 TIME...MOT...LOC 0017Z 214DEG 45KT 3849 9794 KETCHAM
Local storm report, Sep 27, 7:21 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 2 NE PEABODY 38.19N 97.08W
09/27/2019 M1.75 INCH MARION KS BROADCAST MEDIA
REPORT FROM A KSN REPORTER NORTHEAST OF PEABODY. TIME
ESTIMATED BASED ON RADAR.
&&
MARTINLocal storm report, Sep 27, 8:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 5 W CANTON 38.40N 97.52W
09/27/2019 M1.00 INCH MCPHERSON KS PUBLIC
DELAYED MPING REPORT. TIME ESTIMATED BASED ON RADAR.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 88 min |
| Sep 27, 7:08 PM CDT | Special Weather Statement | ICT | Harvey | 37 min |
| Sep 27, 7:17 PM CDT | Special Weather Statement | ICT | Saline | 43 min |
| Sep 27, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno | 64 min |
| Sep 27, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 63 min |
| Sep 27, 7:34 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 56 min |
| Sep 27, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 56 min |
| Sep 27, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 16 min |
| Sep 27, 8:49 PM CDT | Tornado Warning | ICT | Butler, Chase, Greenwood, Marion | 41 min |
| Sep 27, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 38 min |
| Sep 27, 9:30 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 60 min |
| Sep 27, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 54 min |
| Sep 27, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 55 min |
| Sep 27, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 14 min |
| Sep 27, 11:07 PM CDT | Areal Flood Warning | ICT | Chase | 8 hr |
| Sep 28, 9:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 61 min |
| Sep 28, 10:52 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Sedgwick | 68 min |
| Sep 28, 11:51 AM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Sep 28, 1:44 PM CDT | Special Weather Statement | ICT | Montgomery | 61 min |
| Sep 28, 2:26 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 64 min |
| Sep 28, 2:48 PM CDT | Special Weather Statement | ICT | Wilson, Woodson | 57 min |
| Sep 28, 2:57 PM CDT | Special Weather Statement | ICT | Butler | 63 min |
| Sep 28, 3:02 PM CDT | Special Weather Statement | ICT | Elk | 58 min |
| Sep 28, 3:28 PM CDT | Special Weather Statement | ICT | Neosho | 62 min |
| Sep 28, 4:43 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 32 min |
| Sep 28, 5:16 PM CDT | Special Weather Statement | ICT | Wilson | 29 min |
| Sep 28, 5:21 PM CDT | Special Weather Statement | ICT | Labette | 24 min |
| Sep 28, 5:28 PM CDT | Areal Flood Warning | ICT | Allen | 12 hr |
| Sep 28, 5:44 PM CDT | Special Weather Statement | ICT | Neosho | 31 min |
| Sep 28, 6:14 PM CDT | Special Weather Statement | ICT | Labette | 31 min |
| Sep 28, 6:22 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 5 hr |
| Sep 28, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 21 min |
| Sep 28, 6:45 PM CDT | Special Weather Statement | ICT | Labette | 30 min |
| Sep 28, 6:51 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.